Funnel Cloud, Spokane
- When
- May 15, 5:00 PM PST to 5:05 PM PST
- Where
- Spokane County, 0.62 mi WNW of Plaza
- Reported by
- Public
- Coordinates
- 47.323, -117.392
A member of the public photographed a brief funnel cloud near Plaza.
During the early evening of May 15th a funnel cloud was sighted near Plaza in southern Spokane County and a photograph from the public confirmed the sighting. Radar indicated a weak pulse type thunderstorm in the area at the time of the sighting with no noticeable rotation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
During the early evening of May 15th a funnel cloud was sighted near Plaza in southern Spokane County and a photograph from the public confirmed the sighting. Radar indicated a weak pulse type thunderstorm in the area at the time of the sighting with no noticeable rotation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 15, 3:30 PM PST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
430 PM PDT Mon May 15 2017
.SYNOPSIS...
Tuesday will be unseasonably cool and rainy over the Idaho
Panhandle as well as northeast and north central Washington.
The Cascades will receive significant snow accumulations tonight,
and the Panhandle mountains will have the potential for snow
Tuesday night into Wednesday morning. A big pattern change late
this week will bring warmer temperatures to the Pacific Northwest
this weekend into next week.
&&
.DISCUSSION...
Tonight and Tuesday: An unseasonably deep upper low will move
southeast over Vancouver Island tonight with the center of the low
tracking to near Ellensburg or Yakima Tuesday afternoon. Large
scale lift and moisture overtakes the region ahead of this low
tonight into Tuesday morning resulting in a band of widespread
precipitation moving through the area from west to east. Snow
levels will range from 3500-4000 feet near the Cascade crest to
4500-5500 feet over SE Washington into the Idaho Panhandle.
Mountain snow impacts are most likely over Stevens Pass (Highway
2) and Sherman Pass (Highway 20). A winter weather advisory will
be issued for Sherman Pass with NWS Seattle currently having an
advisory out to handle snow over Stevens Pass. Also per WADOT
Washington Pass is expected to reopen for the season on Tuesday
and thus this pass will see snow as well. Only minor...if
any...impacts are expected from the snow over Blewett Pass. For
Tuesday afternoon as the upper low tracks inland a deformation
band sets up in the Idaho Panhandle and up near the Canadian
border for a continuation of rain and mountain snow. Elsewhere for
most of Central and Eastern Washington models show increased
instability due to mid level cooling and potential for sun breaks
with CAPE values increasing to 300-600 J/KG. This combined with
significant large scale forcing in the east- northeast quadrant of
the low should be sufficent for isolated thunderstorms to
develop. Small hail and gusty winds are the main threats from
storms that develop.
Tuesday night and Wednesday: The atmosphere begins to stabilize
Tuesday evening as the closed low drops into NE Oregon before
dropping into southern Idaho overnight. Wrap around moisture will
result in bands of rain and mountain snow into the Idaho
Panhandle and the eastern third of Washington Tuesday night into
Wednesday morning. 850mb temps lower to 0 to -2C from the Blue
Mountains into the Central Panhandle Mountains supporting the
potential for light snow accumulations on Lookout Pass and over
the Camas Prairie. The highest elevations above pass levels could
see several inches of snow. On the periphery of this band of rain
the atmosphere is expected to destabilize Wednesday afternoon over
the Okanogan Highlands and NE Washington Mountains with scattered
showers and isolated thunderstorms expected to develop.
Models indicate through this event the potential for a half inch
to an inch of precipitation for the northern mountains. While some
of this will fall as snow in the mountains...the potential exists
for additional flood related issues...with landslides the main
threat. A flood watch will be issued to address this. JW
Wednesday night thru Friday: The cutoff upper low moves far
enough south by Wednesday night that we begin to lose our
influence from it. This will send us back to our typical diurnal,
mainly afternoon/evening shower chances in the orographically
favored areas for Thursday. Models continue to advertise enough
instability across northeast Washington and the north Idaho
Panhandle to allow for a slight chance of a few thunderstorms as
well. By Friday, the ridge building to our west will nudge east
some but will still maintain a few mountain showers. Temperatures
will be on a warming trend through this period and into the
weekend with highs in the mid to upper 60s on Thursday warming to
the upper 60s and low 70s by Friday. /Kalin
Saturday, Sunday, and Monday: The longwave pattern over North
America will likely flip by the weekend. Over the last several
days, we have seen a persistent western trough and expansive
ridge over the central U.S. By Friday, our chilly upper trough is
forecast to dig into the southern Rockies and slowly expand into
the Plains and Midwest by Saturday and Sunday. The Western U.S.
will undergo a warming trend that will likely persist well into
next week. Most of the Inland Northwest should climb into the 70s
Friday and Saturday with a smattering of 80s in the Basin on
Sunday. By Monday and Tuesday, quite a few of our lowland
communities may be flirting with the 80s. While confidence in
warmer temperatures is growing, precipitation chances for the
weekend will be tough to pin down. The medium range models have
struggled to resolve the timing of fast moving shortwaves
overtopping our building ridge. The latest runs suggest a good
chance for showers Saturday over the Idaho Panhandle and the
mountains of northeast Washington with one of these shortwaves.
Yesterday's models suggested Sunday would be the better day for
Panhandle showers. Several hours of breezy winds in central
Washington may also accompany a shortwave this weekend, but it is
tough to add this level of detail at this time. /GKoch
&&
.AVIATION...
00Z TAFS: This afternoon/early evening will feature hit-and-miss
showers over northeast WA/north ID. A strong low, however, will be
moving in from the west later tonight into Tuesday with areas of
rain move in from west to east. These rain could be steady at
times and are expected to lead to cig lowering toward MVFR/IFR
conditions after 06-09Z. These conditions are expected to persist
through at least Tuesday morning and in some places through
Tuesday afternoon. The main areas that have lower confidence in
these conditions will be near EAT/MWH/LWS. The precipitation
should also begin to wane near EAT/MWH in the later morning or
afternoon, or at least turn to showers, but winds are expected to
increase with gust of 20 to 30kts possible. Eastern TAF sites may
see the precipitation turn showers in the afternoon. Some risk
for thunderstorms will also arise in the afternoon heating, but
the threat of one passing a TAF sites has low confidence at this
time. Also if the precipitation turns more showery in the east in
the afternoon this will increase the threat of some gusty winds.
/J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 51 39 58 44 64 / 90 100 60 50 30 20
Coeur d'Alene 41 50 38 57 42 63 / 70 100 80 60 30 30
Pullman 41 50 36 53 40 62 / 80 100 70 60 30 20
Lewiston 46 55 41 57 45 67 / 70 90 70 60 30 20
Colville 43 52 41 61 43 65 / 100 100 40 50 30 40
Sandpoint 40 49 40 57 40 62 / 70 100 80 70 20 40
Kellogg 38 48 36 51 39 61 / 60 100 100 90 40 40
Moses Lake 47 60 41 68 43 71 / 100 70 30 20 30 10
Wenatchee 45 57 42 65 46 70 / 90 40 40 10 20 10
Omak 44 55 42 67 44 70 / 100 90 40 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 2 AM PDT Tuesday through Tuesday evening for
Northern Panhandle.
WA...Flood Watch from 2 AM PDT Tuesday through Tuesday evening for
East Slopes Northern Cascades-Northeast Mountains-Okanogan
Highlands-Okanogan Valley.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Tuesday above 4500 feet for Okanogan Highlands.
&&Hazardous Weather Outlook National Weather Service Spokane WA 345 PM PDT Mon May 15 2017 IDZ001-WAZ037-038-042-043-162245- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 345 PM PDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Rain and mountain snow will spread into the Cascades and north central Washington tonight. Slick or slushy roads will be possible late tonight and early Tuesday morning over Sherman Pass in north central Washington as well as Steven Pass, Blewett Pass, and Washington Pass in the Cascades. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Persistent rain on Tuesday will raise concerns for rock and mudslides in the steep terrain of Okanogan, Ferry, Stevens, Pend Oreille, Bonner, and Boundary counties. Rises on small streams may also be an issue by Tuesday afternoon and evening. IDZ004-027-162245- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- 345 PM PDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of North Idaho and North Central Idaho. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Significant late season snow accumulations will be possible Tuesday night into Wednesday morning for the high elevations of the Camas Prairie and the central Idaho Panhandle. Snow levels will likely fall as low as 3500 feet Tuesday night bringing wet accumulations up to 2 inches on grassy surfaces to the Camas Prairie. By Wednesday morning, as much as 3 to 8 inches of accumulation may occur for the mountains of southern Shoshone County. IDZ002-003-026-WAZ031>036-041-044-162245- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 345 PM PDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time.
The Spokane radar (KOTX), 43 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 funnel cloud. Local standard time, as filed.
A member of the public photographed a brief funnel cloud near Plaza.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699675.